Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 10, NWS Amarillo, TX

March 18, 2012Collingsworth County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Mar 18, 2012, 5:26 PM CDT for Collingsworth County, Texas. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 18, 2012, 5:26 PM CDT (22:26 UTC)
Expired
Mar 18, 2012, 5:45 PM CDT
In force
19 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

County Collingsworth County, TX

The radar

The Altus AFB radar (KFDR), 115 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 18, 5:37 PM CDTHAIL 18 Se Wellington, TXHAIL COVERING THE GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 18, 3:12 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2012-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1066 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2012-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1066 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

245 
WUUS54 KAMA 182226
SVRAMA
TXC087-182245-
/O.NEW.KAMA.SV.W.0010.120318T2226Z-120318T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
526 PM CDT SUN MAR 18 2012

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN COLLINGSWORTH COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 545 PM CDT

* AT 524 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 9 MILES SOUTHWEST OF DODSON...OR ABOUT 11 MILES SOUTH OF
  WELLINGTON...MOVING NORTH AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WELLINGTON...
  DODSON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3474 10000 3474 10029 3517 10008 3517 10000
      3475 9999
TIME...MOT...LOC 2226Z 192DEG 35KT 3473 10015

$$

MOULTON
1 follow-up statement
347 
WWUS54 KAMA 182238
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
538 PM CDT SUN MAR 18 2012

TXC087-182245-
/O.CON.KAMA.SV.W.0010.000000T0000Z-120318T2245Z/
COLLINGSWORTH TX-
538 PM CDT SUN MAR 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR EASTERN COLLINGSWORTH COUNTY...

AT 537 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WELLINGTON...MOVING NORTH AT 40 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3479 10000 3483 10024 3517 10008 3517 10000
      3482 9999
TIME...MOT...LOC 2238Z 192DEG 35KT 3484 10012

$$

MOULTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 4:38 PM CDT, 48 minutes earlier.

Area forecast discussion, Mar 18, 4:38 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
438 PM CDT SUN MAR 18 2012

.DISCUSSION...
COMPLEX FORECAST SHAPING UP FOR THE SOUTHERN PLAINS OVER THE NEXT
SEVERAL DAYS DUE TO THE EVOLUTION OF AN UPPER-LEVEL TROUGH CURRENTLY
SITUATED OVER THE GREAT BASIN. THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE CENTRAL AND EASTERN TEXAS PANHANDLES THIS AFTERNOON
AND EVENING DUE TO SBCAPES OF 2500-3000 J/KG WHERE SURFACE DEW
POINTS ARE IN THE 50S TO THE LOWER 60S. STRONG DEEP LAYER SHEER
WILL SUPPORT SUPERCELL STORMS AND WITH LOW LCLS AND INCREASING
SHEER VALUES...AN ISOLATED TORNADO IS POSSIBLE. WEST OF THE
DRYLINE...STRONG SOUTHWEST WINDS AND DEWPOINTS IN THE MID 20S TO THE
LOWER 30S CONTINUE TO SUPPORT RED FLAG CONDITIONS WHERE BLOWING DUST
CAN STILL REDUCE VISIBILITIES IN AREAS. HOWEVER LATER THIS EVENING...
THE DRYLINE WILL RETREAT BACK TO THE WEST WHILE LARGE SCALE LIFT
INCREASES IN ADVANCE OF THE UPPER TROUGH. THUS EXPECT STORMS TO
DEVELOP FURTHER WEST TONIGHT HOWEVER THE SEVERE THREAT WILL BE
MARGINAL AS CONVECTIVE INHIBITION INCREASES. A WEAK PACIFIC FRONT
WILL ALSO PUSH INTO THE AREA TONIGHT WHICH WILL PROVIDE ADDITIONAL
LIFT FOR STORMS.

THE UPPER TROUGH WILL DEEPEN AS IT SLIDES ACROSS SOUTHERN NEW
MEXICO/ARIZONA MONDAY BEFORE IT CLOSES OFF INTO AN UPPER LOW OVER
WEST TEXAS TUESDAY MORNING. HAVE HELD ONTO A SLIGHT CHANCE OF
THUNDERSTORMS MONDAY MORNING AND AFTERNOON TO ACCOUNT FOR SOME WRAP
AROUND MOISTURE. SHOULD SEE A LULL IN STORMS MONDAY EVENING THROUGH
TUESDAY AS THE DRYLINE MIXES INTO OKLAHOMA. LOW-LEVEL MOISTURE WILL
INCREASE TUESDAY EVENING ESPECIALLY ACROSS THE EASTERN PANHANDLES
WHILE AN UPPER-LEVEL DISTURBANCE GETS KICKED OUT AHEAD OF THE UPPER
LOW. FORECAST SOUNDINGS AND MODEL GUIDANCE SUGGEST INSTABILITY WILL
BE PRETTY WEAK SO HAVE INCLUDED A SLIGHT CHANCE OF SHOWERS ACROSS
THE EASTERN ZONES.

MODEL GUIDANCE CONTINUES TO SUGGEST THIS UPPER LOW MEANDERING IN
TEXAS WEDNESDAY AND THURSDAY BEFORE IT LIFTS INTO THE CENTRAL
PLAINS BY THE END OF THE WEEK. MODELS CONTINUE TO SHOW SOME WRAP
AROUND QPF ACROSS MUCH OF THE AREA THROUGH THIS PERIOD. HAVE GONE
AND INSERTED SHOWERS FOR THE AREA WED-THURS. INCREASED CLOUD COVER
AND NORTHERLY WINDS WILL HELP TO HOLD TEMPS DOWN TO NEAR MORE
SEASONABLE NORMALS FOR MUCH OF THE WEEK.

HAVE NOT MADE TOO MANY CHANGES TO THE EXTENDED FORECAST GIVEN THE
COMPLEXITY OF THE FORECAST IN THE SHORT TERM. WEAK SHORTWAVE
RIDGING WILL RESULT IN A DRY FORECAST WITH WARMING TEMPS INTO THE
WEEKEND.

CLK

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE ACROSS THE WESTERN
AND CENTRAL TEXAS AND OKLAHOMA PANHANDLES THROUGH THIS EVENING DUE
TO THE COMBINATION OF STRONG SOUTHWEST WINDS OF 25 TO 35 MPH WITH
GUSTS TO 45 MPH AND RELATIVE HUMIDITIES BETWEEN 10 TO 15 PERCENT.
A SURFACE LEE-SIDE TROUGH WILL DEEPEN ACROSS THE HIGH PLAINS MONDAY
WHICH WILL LEAD TO A TIGHTENING SURFACE PRESSURE GRADIENT ACROSS
THE PANHANDLES. THE GRADIENT WILL BE THE TIGHTEST ACROSS THE WESTERN
OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE. ALTHOUGH
RELATIVE HUMIDITIES WILL BE MARGINAL /AROUND 15 PERCENT/ HAVE
DECIDED TO ISSUE A FIRE WEATHER WATCH FOR THIS AREA MONDAY
AFTERNOON THROUGH MONDAY EVENING. ELEVATED OR CRITICAL FIRE WEATHER
CONDITIONS ARE NOT ANTICIPATED THROUGH THE REMAINDER OF THE FORECAST
PERIOD AS COMBINED WINDS AND RELATIVE HUMIDITIES ARE NOT EXPECTED TO
MEET CRITERIA.

CLK

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                44  64  35  56  33 /  40  10   5  10  10
BEAVER OK                  48  68  34  59  33 /  70  10  10  10  20
BOISE CITY OK              38  60  29  53  28 /  30  10   5  10  10
BORGER TX                  49  65  39  57  35 /  40  10   5  10  10
BOYS RANCH TX              43  61  35  57  32 /  30  10   5  10  10
CANYON TX                  44  65  34  57  32 /  40  10   5  10  10
CLARENDON TX               50  67  39  61  37 /  70  20   5  10  10
DALHART TX                 37  60  29  55  26 /  30  10   5  10  10
GUYMON OK                  42  64  33  58  30 /  40  10   5  10  10
HEREFORD TX                40  61  33  55  31 /  30  10   5  10  10
LIPSCOMB TX                53  65  36  60  34 /  70  20  10  10  20
PAMPA TX                   48  64  38  56  34 /  70  10  10  10  20
SHAMROCK TX                52  67  40  61  38 /  70  20  10  10  20
WELLINGTON TX              53  70  43  63  41 /  70  20  10  10  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...
     HANSFORD...HARTLEY...HUTCHINSON...MOORE...OLDHAM...POTTER...
     RANDALL...SHERMAN.

     WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: DEAF SMITH...HANSFORD...MOORE...OLDHAM...POTTER...
     RANDALL...SHERMAN.

     HIGH WIND WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: DALLAM...HARTLEY.

     FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR THE FOLLOWING ZONES: DALLAM...HARTLEY.

OK...RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: CIMARRON...TEXAS.

     WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TEXAS.

     HIGH WIND WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: CIMARRON.

     FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR THE FOLLOWING ZONES: CIMARRON.

&&

11/05
Hazardous weather outlook, Mar 18, 3:45 PM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
345 PM CDT SUN MAR 18 2012

OKZ001>003-TXZ001>020-191100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
345 PM CDT SUN MAR 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING ACROSS THE
CENTRAL AND EASTERN TEXAS AND OKLAHOMA PANHANDLES. LARGE
HAIL...DAMAGING WINDS...AND A FEW TORNADOES WILL BE THE MAIN HAZARDS.
A TORNADO WATCH HAS BEEN ISSUED UNTIL 10 PM CDT FOR THIS AREA.
THUNDERSTORMS ARE ALSO POSSIBLE ACROSS THE WESTERN TEXAS AND OKLAHOMA
PANHANDLES LATER THIS EVENING AND TONIGHT BUT ARE EXPECTED TO STAY
BELOW SEVERE LEVELS.

IN ADDITION...A HIGH WIND WARNING REMAINS IN EFFECT FOR THE WESTERN
OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE THROUGH 8 PM CDT FOR
SOUTHWEST WINDS OF 35 TO 45 MILES PER HOUR WITH GUSTS TO AROUND 60
MILES PER HOUR.

A WIND ADVISORY REMAINS IN EFFECT FOR THE CENTRAL OKLAHOMA PANHANDLE
AND MUCH OF THE CENTRAL AND SOUTHWEST TEXAS PANHANDLE THROUGH 8 PM
CDT FOR WINDS OF 30 TO 40 MILES PER HOUR WITH HIGHER GUSTS.

A RED FLAG WARNING IS IN EFFECT FOR THE WESTERN AND CENTRAL PANHANDLES
THROUGH 8 PM CDT DUE TO THE STRONG WINDS AND LOW RELATIVE HUMIDITY
VALUES IN THE 5 TO 15 PERCENT RANGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN TEXAS AND OKLAHOMA
PANHANDLES MONDAY MORNING AND AFTERNOON. AT THIS TIME...IT APPEARS THAT
THESE STORMS WILL STAY BELOW SEVERE LEVELS.

CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON MONDAY ACROSS
THE WESTERN OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE DUE
TO STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES. IN FACT A FIRE
WEATHER WATCH IS IN EFFECT FOR THIS AREA FOR MONDAY AFTERNOON THROUGH
MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA
AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE
ACTIVATION LATE THIS AFTERNOON AND TONIGHT.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR ELEVATED
TO CRITICAL FIRE WEATHER CONDITIONS THROUGH THIS EVENING AND AGAIN
MONDAY.

CLK

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 4:03 AM CDTHigh Wind WarningAMADallam, Hartley16 hr
Mar 18, 4:03 AM CDTWind AdvisoryAMADeaf Smith, Hansford, Moore, Oldham, Potter, Randall and 1 more16 hr
Mar 18, 3:47 PM CDTFire Weather WatchAMADallam, Hartley12 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.